Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Apr 2, 1999, 7:50 PM CST for Hemphill County, Wheeler County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 1999, 7:50 PM CST (01:50 UTC)
- Expired
- Apr 2, 1999, 8:15 PM CST
- In force
- 25 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3656 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KAMA 030151 RRA TORAMA TXC211-483-030215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 750 PM CST FRI APR 2 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN WHEELER COUNTY IN THE TEXAS PANHANDLE SOUTHERN HEMPHILL COUNTY IN THE TEXAS PANHANDLE * UNTIL 815 PM CST * AT 750 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES NORTHWEST OF NEW MOBEETIE...OR ABOUT 14 MILES SOUTHEAST OF MIAMI...MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BRISCOE AND WHEELER AT 800 PM CST ALLISON AT 810 PM CST THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:50 PM CST, 5 hours earlier.
Area forecast discussion, Apr 2, 2:50 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 250 PM CST FRI APR 02 1999 LATEST HAND ANALYSIS DEPICTS SFC COLD FRONT JUST SE OF A MHK-CSM- TCC LINE AND WAS SLOWING DOWN AND BECOMING QSTNRY IN THIS GENERAL AREA. THIS IS DUE TO RAPIDLY FALLING PRESSURES TO THE W AND NW AHEAD OF UPPER LEVEL LOW CURRENTLY ROTATING NNEWD THRU 4 CORNERS REGION. DRYLINE WAS SITUATED ALONG A CSM TO CDS TO E OF MAF LINE. FINALLY...PACIFIC COLD FRONT WAS ALIGNED E OF A ALS TO SAF TO ELP LINE. EXPECT FIRST COLD FRONT TO MOVE BACK/REDEVELOP NWD TNGT AS UPPER LOW MAINTAINS A NNEWD TRACK. AT THE SAME TIME...THE ASSOCIATED PACIFIC COLD FRONT WILL MORE THAN LIKELY CONTINUE PRESSING EWD TNGT. AS FOR THE DRYLINE...IT TOO SHOULD ADVANCE SLOWLY EWD. WHAT MIGHT END UP OCCURRING IS THAT THE DRYLINE MAY RETREAT WWD A BIT THIS EVENING BEFORE PACIFIC COLD FRONT CATCHES UP/OVERTAKES IT...THEN SURGES EWD. TSTMS BEGINNING TO FIRE ALONG SFC COLD FRONT DRAPED IN OK AND JUST S OF FCST AREA. WILL WAIT TIL LAST MINUTE BEFORE CONSIDERING POPS SERN TX PNHDL. PRELIM THOUGHTS ARE TO KEEP MOST PLACES DRY TNGT EXCEPT PSBLY SERN ZONES AS STRONG SHORTWAVE TROF ASSOCIATED WITH UPPER LOW ROTATES INTO THE DISTRICT THIS EVENING/TNGT. AND THE PARADE OF CLOSED LOWS WILL CONTINUE FOR THE NEXT SEVERAL DAYS BASED ON LATEST MODELS. PREFER AVN/NGM STRENGTH AND POSITIONING OF LOWS NEXT 48 HRS AS ETA HAS PERFORMED MISERABLY WITH CLOSED LOWS SINCE THIS WHOLE EPISODE BEGAN IN EARLY MARCH. THE NEXT IN THE NEVERENDING SERIES IS EXPECTED TO DIG STRONGLY SSEWD TO EXTRM SRN NV BY SUN MORNING. WILL RETAIN DRY WX FOR SAT AND SUN AS PNHDLS WILL BE IN BETWEEN SYSTEMS. BASED ON LATEST 72 HR AVN...WILL MORE THAN LIKELY HOLD ON TO A MENTION OF PRECIP FOR MON AS THIS NEXT UPPER LOW HEADS EWD INTO FCST AREA. BELIEVE IT OR NOT...ANOTHER CLOSED LOW FINDS A HAPPY HOME OVER THE SWRN US BY WED...AND MAY MENTION A THREAT FOR PRECIP THEN AS WELL. TUES THE PNHDLS SHOULD BE BETWEEN SYSTEMS AGAIN...IF TIMING BY LONG RANGE MODELS IS ANYWHERE NEAR PLAUSIBLE. REFER TO PMDEPD FOR PERTINENT DETAILS. PRELIMINARY NUMBERS FOLLOW. DHT 35/63/33/67 -000 GUY 36/62/34/66 1000 AMA 38/64/35/69 -000 .AMA... TX...NONE. OK...NONE. ANDRADE
In the hours before
Special weather statement, Apr 2, 5:35 PM CST, 2 hours 15 minutes before
OKZ001>003-TXZ001>020-030300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 535 PM CST FRI APR 2 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE... A WARM FRONT WILL SLOWLY LIFT NORTH ACROSS THE CENTRAL TEXAS PANHANDLE THIS EVENING AS A STRONG UPPER LEVEL STORM SYSTEM LIFTS NORTHEAST ACROSS COLORADO. EARLY THIS EVENING...A DRYLINE...WHICH IS A BOUNDARY BETWEEN DRY AND STABLE AIR THE WEST AND VERY MOIST... UNSTABLE AIR TO THE EAST...WAS RETREATING WEST ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. DUE TO THE COMBINATION OF STRONG SURFACE HEATING AND ENERGY FROM THE APPROACHING STORM...THUNDERSTORMS HAVE DEVELOPED ALONG THIS COLD FRONT AND DRYLINE INTERSECTION. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE SOUTH PLAINS INTO THE SOUTHEAST TEXAS PANHANDLE THIS EVENING AS THE DRYLINE RETREATS WEST. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL BEING THE MAIN THREAT. IF THE DRYLINE AND DEEPER MOISTURE ARE ABLE TO RETREAT FAR ENOUGH WEST...SUFFICIENT TURNING OF WINDS WITH HEIGHT MAY ALSO RESULT IN SOME SUPERCELLS AND ISOLATED TORNADOES...MAINLY ACROSS COLLINGSWORTH AND WHEELER COUNTIES. ACTIVATION OF EMERGENCY MANAGEMENT AND SPOTTER GROUPS ACROSS THE SOUTHEAST TEXAS PANHANDLE MAY BE REQUIRED THIS EVENING. COBB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:27 PM CST | Severe Thunderstorm Warning | AMA | Gray | 48 min |
| Apr 2, 7:40 PM CST | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 35 min |
| Apr 2, 8:11 PM CST | Severe Thunderstorm Warning | AMA | Hemphill | 49 min |
| Apr 2, 8:29 PM CST | Severe Thunderstorm Warning | AMA | Wheeler | 16 min |
| Apr 2, 9:15 PM CST | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 60 min |
| Apr 2, 10:15 PM CST | Severe Thunderstorm Warning | AMA | Collingsworth | 45 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.